Title

On the Scalability of Delay-Tolerant Botnets

Document Type

Article

Publication Date

2010

Publication Source

International Journal of Security and Networks

Volume

5

Issue

4

Inclusive pages

248-258

DOI

10.1504/IJSN.2010.037664

Publisher

Inderscience Publishers

Place of Publication

United Kingdom

ISBN/ISSN

1747-8405

Peer Reviewed

yes

Abstract

In this work, we present a novel intelligent botnet, called the delay-tolerant botnet, that intentionally adds random delays to command propagation and endeavours to avoid detection. We then study the scalability of delay-tolerant botnets. Specifically, we apply mathematical analysis to derive the average delay required to distribute a command to all bots in three types of command and control architectures: centralised, distributed, and hybrid delay-tolerant botnets. We find that in all cases, the delay increases approximately logarithmically with the number of bots, indicating that the delay-tolerant botnets are scalable. Finally, we verify the analytical results by simulations.

Keywords

network security; DTBs; delay-tolerant botnets; scalability; botnet delay; random delays; command propagation; intrusion detection; simulation.

Disciplines

Engineering

This document is currently not available here.

  Contact Author

Share

COinS